FDA further restricts pain medication use in kids

Share

The U.S. Food and Drug Administration has released an official safety announcement on Thursday, April 20, warning against the use of codeine in children younger than 12 years of age.

Douglas Throckmorton, MD, deputy center director for regulatory programs, Center for Drug Evaluation and Research said in a statement that they have discovered that some children who take medicine containing codeine or tramadol have experience life-threatening respiratory depression and even death.

The FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.

Kids under 18 also should not be given tramadol to treat pain following surgery to remove the tonsils or adenoids, the agency said.

The FDA labeled the drugs with their strongest warning, called the "contraindication", to alert consumers to always read the label on prescription bottles to find out if a medicine contains codeine or tramadol. After several deaths were reported, the American Academy of Pediatrics warned parents against giving codeine to children past year.

More news: Russian Federation denies it is moving troops close to North Korea

The American Academy of Pediatrics strengthened its warnings about prescribing codeine for children late past year, because of reports of deaths. For children 12 years of age and in adolescents 18 years old (especially those with certain genetic factors, obesity, or obstructive sleep apnea and other breathing problems), clinicians should recommend over-the-counter (OTC) or other FDA-approved medications for cough and pain management.

These medicines should not be used in these children, the FDA says, and should also be limited in some older children. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death. "If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911". That can cause the level of narcotics in their bloodstream to rise too high and too quickly, risking overdose, the agency explained.

The agency listed 15 medicines affected by the action, plus all of their generics, which included J&J's Tylenol with codeine and Vertical's tramadol med ConZip. Both scenarios are risky and can lead to overdose. Nine cases, including 3 deaths, were identified with the use of tramadol.

Almost 1.9 million kids aged 18 or younger received a prescription for a codeine-containing medication in 2014, and almost 167,000 were prescribed a medication containing tramadol, the FDA said.

Furthermore, warnings will be strengthened for breastfeeding mothers. The risks factors can increase their chances of serious breathing problems, according to the FDA.

Share